Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 291, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 26, 2000, 6:34 PM CDT for Foard County, Wilbarger County, Texas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 2000, 6:34 PM CDT (23:34 UTC)
- Expired
- May 26, 2000, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Foard County, TX, Wilbarger County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:54 PM CDT | Hail 0.88 | Rayland, TX | |
| May 26, 7:05 PM CDT | Hail 1.25 | Lockett, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
345 WUUS54 KOUN 262336 SVROKC TXC155-487-270015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 634 PM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOARD COUNTY IN NORTHERN TEXAS WILBARGER COUNTY IN NORTHERN TEXAS * UNTIL 715 PM CDT * AT 634 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING NEAR CROWELL...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE LOCKETT...RAYLAND AND THALIA HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. LAT...LON 3398 9971 3382 9954 3389 9918 3418 9934 ANDRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:45 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 26, 1:45 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 145 PM CDT FRI MAY 26 2000 A COMPLICATED CONVECTIVE SCENARIO WILL CONTINUE TO EXIST THRU TONITE ACROSS THE FORECAST AREA. AS SUSPECTED YDAY..THE FOCUS FOR INTIATION LATE THIS AFTERNOON AND THIS EVENING SHUD BE INVOF RETREATING OUTFLOW BOUNDARY IN SW OK. OF IMMEDIATE CONCERN IS THE CONVECTIVE EVOLUTION FOR THE REMAINDER OF THE AFTERNOON THRU TONITE. WE ARE BECOMING INCREASINGLY CONCERNED ABOUT THE POTENTIAL FOR A SIGNIFICANT SVR WX EPISODE..INCLUDING TORNADIC SUPERCELLS..ACROSS THE FORECAST AREA BASED ON SEVERAL THINGS THAT ARE BECOMING APPARENT IN THE OBSERVATIONAL DATA EARLY THIS AFTERNOON. VIS SAT PIX AND AREA RADARS ARE INDICATING AN OUTFLOW BOUNDARY INTERSECTION INVOF KNOX CITY TX..WITH THE OUTFLOW BOUNDARY FROM THE MORNING BOW ECHO BEGINNING TO MIX NWD IN NC TX. CURRENT WV IMAGERY IS SHOWING AN AMPLIFYING UPPER LEVEL DISTURBANCE MOVING EWD TOWARD EL PASO TX ATTM..WHICH WILL BEGIN INTERACTING WITH THE INSTABILITY AXIS BY AROUND 00Z. HOWEVER..TWO FEATURES WHICH GRAB OUR ATTENTION THE MOST ARE THE SFC PRESSURE FALLS NOW DEVELOPING WWD ACROSS NC TX FROM 16-18Z..AND EVIDENCE OF A MESOLOW DEVELOPING NEAR KCDS. THIS FEATURE WAS SUGGESTED BY THE 12Z ETA..AND AT LEAST SO FAR..OBSERVATIONAL DATA SUPPORT THIS IDEA. IF THE MESOLOW PERSISTS..IT WILL ACT TO STRONGLY BACK THE LOW LEVEL FLOW FIELD BY LATE AFTERNOON/EARLY EVENING ACROSS THE SRN HALF OF THE AREA..RESULTING IN VERY FAVORABLE HODOGRAPHS. COUPLE THESE FACTORS WITH CAPES 4000-6000 J/KG AND MUCH LOWER LFC HGHTS THAN YDAY SPELLS TROUBLE. THESE FEATURES WILL BE CLOSELY MONITORED THRU THE AFTERNOON. REGARDLESS..EVOLUTION OF ANOTHER MCS IS EXPECTED OVERNITE WITH ATTENDANT SVR WX AND HEAVY RAINFALL THREAT. WILL AGAIN NEED TO CLOSELY ASSESS THE FLASH FLOODING POTENTIAL OVERNITE. HOWEVER..ATTM IT SEEMS AS THOUGH THE MOST FOCUSSED THREAT FOR HEAVIEST PRECIP WILL BE SOUTH AND EAST OF WHERE 3 TO 6 INCH RAINS FELL LAST NITE. THREAT FOR SHOWERS AND STORMS WILL PERSIST ON SAT AS MAIN FRONTAL BOUNDARY /ALTHOUGH WEAKENING WITH TIME/ WILL SLOWLY SAG SWD THRU THE FA. SRN SECTIONS OF THE AREA MAY BE UNDER THE GUN YET AGAIN FOR MORE SVR TOMORROW EVENING/NITE. WILL NEED TO WATCH HEAVY RAIN POTENTIAL IN THE SE ZONES SAT NITE. CLASSIC NOCTURNAL HEAVY RAIN EVENT IS HINTED AT IN THE LATEST MODEL RUNS..ALTHOUGH THE BEST MASS INFLOW MAY SET UP JUST TO THE SOUTHEAST OF OUR AREA BY AFTER 06Z SUNDAY. SLIGHT CHANCE OF SHOWERS/STORMS WILL BE CARRIED INTO SUNDAY MORNING IN THE SE. REMAINDER OF THE FA LOOKS TO HAVE A DRY DAY ON SUNDAY AND MOST OF MEMORIAL DAY. HOWEVER..THE NEW CANADIAN/MRF RUNS SUGGEST A SFC TROF DVLPG INVOF NW OK BY MONDAY EVENING..WITH MOISTURE RETURNING AS WELL. THIS MAY WARRANT SLIGHT CHC POPS IN PORTIONS OF THE WEST MEMORIAL DAY EVENING. POPS WILL CONTINUE THRU TUES/WED AS SFC TROF AND WEAK FRONT ONCE AGAIN HANG UP IN THE AREA. MILLER PRELIM NUMBERS..SUBJECT TO CHANGE.. OKC 67 86 62 91 / 70 30 10 10 HBR 67 88 61 92 / 60 30 10 10 SPS 68 91 64 93 / 70 30 20 10 GAG 58 85 56 90 / 60 10 10 10 PNC 66 84 59 88 / 70 20 10 10 DUA 72 91 66 90 / 50 40 40 20 OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 26, 12:35 PM CDT, 5 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-262000- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1235 PM CDT FRI MAY 26 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER MOST OF WESTERN AND CENTRAL OKLAHOMA AND ALL OF WESTERN NORTH TEXAS... WEST OF A LINE FROM MARIETTA TO WETUMKA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT SOUTHEAST OF THIS LINE. TORNADOES... VERY LARGE HAIL... AND DAMAGING WINDS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING IN THE MODERATE RISK AREA. DISCUSSION...RAPID DESTABILIZATION IS EXPECTED ACROSS THE AREA THIS AFTERNOON AS SUNSHINE AND HEATING ALLOW THE ATMOSPHERE TO RECOVER FROM THE EFFECTS OF THUNDERSTORMS LAST NIGHT. AN OUTFLOW BOUNDARY GENERATED BY THOSE THUNDERSTORMS WAS LOCATED ACROSS NORTH TEXAS EARLY THIS AFTERNOON... AND IS EXPECTED TO LIFT SLOWLY NORTH TOWARD THE RED RIVER AREA BY EARLY EVENING. THIS BOUNDARY WILL INTERSECT A NORTH TO SOUTH DRYLINE IN OR NEAR NORTHWEST TEXAS LATE TODAY... MOST LIKELY IN THE AREA BETWEEN CHILDRESS AND ABILENE. AT UPPER LEVELS... A JET STREAM IS FORECAST TO EXTEND FROM THE BIG BEND OF TEXAS NORTHEAST ACROSS CENTRAL OKLAHOMA. INCREASING SOUTHWEST WINDS IN THIS JET STREAM... COUPLED WITH SOUTH WINDS AT LOW LEVELS... WILL RESULT IN VERY FAVORABLE VERTICAL WIND PROFILES FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN THE AREA NEAR AND NORTH OF THE OUTFLOW BOUNDARY AND NORTHEAST OF THE TRIPLE POINT...OR FROM WESTERN NORTH TEXAS INTO SOUTHWEST OKLAHOMA. OTHER THUNDERSTORMS MAY DEVELOP NORTHWARD ALONG OR NEAR THE WESTERN BORDER OF OKLAHOMA BY EARLY EVENING AS THE DRYLINE BECOMES MORE WELL DEFINED IN THAT AREA. HIGHLY FAVORABLE WIND AND INSTABILITY FIELDS SUGGEST THE LIKELIHOOD OF A FEW SUPERCELLS... SOME OF WHICH COULD PRODUCE A FEW STRONG TORNADOES IN ADDITION TO VERY LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO CONTINUE INCREASING IN COVERAGE AS THEY SPREAD EAST AND NORTHEAST INTO CENTRAL OKLAHOMA THIS EVENING AND INTO EASTERN OKLAHOMA LATE TONIGHT. THE TORNADO POTENTIAL MAY CONTINUE WELL AFTER DARK...BUT THE MAIN THREATS WILL SHIFT GRADUALLY TOWARD LARGE HAIL...DAMAGING WINDS... AND HEAVY RAIN BY LATE TONIGHT. EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS ALL OF WESTERN NORTH TEXAS AND WESTERN AND CENTRAL OKLAHOMA ARE ADVISED TO REMAIN ALERT THIS AFTERNOON AND BE READY FOR PROBABLE ACTIVATION BY THIS EVENING OR TONIGHT. THERE IS A CHANCE THAT PARTS OF THE AREA COULD BE UPGRADED TO A HIGH RISK IF SEVERE WEATHER PARAMETERS DEVELOP AS EXPECTED. IF SO... AN UPDATED THUNDERSTORM OUTLOOK WILL BE ISSUED LATER THIS AFTERNOON. 24
Local storm report, May 26, 12:54 PM CDT, 5 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1214 PM CDT FRI MAY 26 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM 4 WNW CARMARGO OK 66 MPH WIND GUST
05/25/00 DEWEY MEASURED BY OKLAHOMA
MESONET
0530 AM WALTERS OK LARGE TREES UPROOTED
05/26/00 COTTON TWO MOBILE HOMES
DESTROYED
NUMEROUS POWER POLES DOWN
AND POWER OUTAGES
PUBLIC REPORT
0635 AM ARDMORE OK POWER LINES DOWN
05/26/00 CARTER ROOF DAMAGE TO SOUTHERN
OKLAHOMA TECH CENTER
WIDESPREAD POWER OUTAGES
REPORTED BY EM
0640 AM ARDMORE OK VEHICLES DAMAGED BY FALLEN
05/26/00 CARTER TREES
MOBILE HOME DESTROYED
REPORTED BY EM
0720 AM ADA OK ROOF OF HOUSE REMOVED
05/26/00 PONTOTOC PUBLIC REPORT
0730 AM ALLEN OK THREE INCH LIMBS BROKEN
05/26/00 PONTOTOC NWS COOP OBSERVER
BRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 60 min |
| May 25, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 32 min |
| May 26, 4:44 AM CDT | Severe Thunderstorm Warning | OUN | Wichita | 46 min |
| May 26, 5:20 AM CDT | Severe Thunderstorm Warning | OUN | Clay | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.